Illinois, 2024

Hail and Damaging Wind in Illinois, June 16, 2024

June 16, 2024 · NWS ILX · 2 events in 1 county or zone

A cluster of strong to severe thunderstorms developed along an advancing warm front during the morning of June 16th. The storms remained well north of the I-74 corridor northward to I-80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cluster of strong to severe thunderstorms developed along an advancing warm front during the morning of June 16th. The storms remained well north of the I-74 corridor northward to I-80. Some of the storms skirted across Stark County, resulting in minor wind damage and hail as large as quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 16, 1:48 PM CST, 36 minutes earlier. Its key messages:

  • A cluster of thunderstorms will impact locations northwest of a Macomb to Lacon line this afternoon. Gusty winds and heavy downpours will be possible.
  • Seasonably hot and humid weather is on tap this week. Heat index values will peak at or above 100 degrees both this afternoon and Monday afternoon before readings settle back into the middle to upper 90s for the remainder of the week.
Area forecast discussion, Jun 16, 1:48 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
248 PM CDT Sun Jun 16 2024

.KEY MESSAGES...

- A cluster of thunderstorms will impact locations northwest of a
  Macomb to Lacon line this afternoon. Gusty winds and heavy
  downpours will be possible.

- Seasonably hot and humid weather is on tap this week. Heat index
  values will peak at or above 100 degrees both this afternoon and
  Monday afternoon before readings settle back into the middle to
  upper 90s for the remainder of the week.

&&

.SHORT TERM...(Tonight through Monday Night)
Issued at 248 PM CDT Sun Jun 16 2024

19z/2pm analysis shows a Mesoscale Convective Vortex (MCV)
tracking northeastward across eastern Iowa. The airmass
along/south of this feature is moderately unstable and weakly
sheared...with MLCAPEs of 2000-2500J/kg but 0-6km bulk shear of
only around 20kt. Given the instability/forcing present, a cluster
of thunderstorms has accompanied the vortex across southeast Iowa
into northwest Illinois. The primary severe weather risk with the
storms will be damaging wind gusts...and these will mostly remain
N/NW of the KILX CWA over the next few hours. Will need to keep an
eye on the S/SW flank of the MCV to monitor for additional
development. Regional satellite/radar mosaic has thus far shown
little to no development, but the potential exists for storms
along the outflow boundary on the southern edge of the strongest
forcing. Severe Thunderstorm Watch has been issued until 8pm for
Knox, Stark, and Marshall counties to address this risk. Any
storms that skirt the N/NW CWA will exit into northern Illinois
after 01z/8pm...with warm/dry conditions anticipated everywhere
through the night.

As deep-layer moist advection from the western Gulf of Mexico
becomes better established, moisture profiles will become more
favorable for rainfall on Monday. However, no synoptic or
mesoscale boundaries will be present in order to serve as a focus
for development. As a result, am expecting another hot and humid
day with low chance PoPs (20-30%) for afternoon thunderstorms.
High temperatures will be a degree or two warmer than today in the
middle 90s, which will create heat index values in the 100-105
degree range. As was the case today, the heat will once again be
somewhat mitigated by a southwest breeze gusting over 20mph.

Barnes

.LONG TERM...(Tuesday through Next Sunday)
Issued at 248 PM CDT Sun Jun 16 2024

Much of the extended will feature hot and humid conditions with
highs in the lower to middle 90s and heat index readings in the
upper 90s to around 100 degrees. No appreciable frontal boundaries
will come into the region until next weekend when synoptic models
show a cold front settling southward into Illinois. As a result,
PoPs will remain at a minimum until next Saturday night into
Sunday.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1237 PM CDT Sun Jun 16 2024

Clusters of thunderstorms currently over northeast Missouri/southeast
Iowa will track northeastward this afternoon. While most of this
activity will remain northwest of the central Illinois terminals,
it will come close enough to justify VCTS at KPIA between 20z and
00z. Once the storms pass, dry weather is expected for the
remainder of the 18z TAF period. Winds will be SW at 10-15kt with
gusts of 20-25kt this afternoon, then the gusts will subside and
sustained SW winds of around 10kt will continue through the night.
Gusty SW winds will resume by mid-morning Monday.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 16, 2:06 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CDT Sun Jun 16 2024

ILZ027-028-030-172015-
Knox-Stark-Marshall-
306 PM CDT Sun Jun 16 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

A few thunderstorms are possible late this afternoon. An isolated
damaging
wind gust is possible, but the more common risks are cloud to ground
lightning and heavy downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values will reach near 100 degrees Monday afternoon. Mid
to upper 90s daily peak heat index values will continue Tuesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ029-031-036>038-040>057-061-172015-
Peoria-Woodford-Fulton-Tazewell-McLean-Schuyler-Mason-Logan-De Witt-
Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-Sangamon-
Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
306 PM CDT Sun Jun 16 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values will reach near 100 degrees Monday afternoon. Mid
to upper 90s daily peak heat index values will continue Tuesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ062-063-066>068-071>073-172015-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
306 PM CDT Sun Jun 16 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values will reach near 100 degrees Monday afternoon. Mid
to upper 90s daily peak heat index values will continue Tuesday
through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

25

The radar

The Quad Cities radar (KDVN), 82 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stark

When
June 16, 2:24 PM CST to 2:29 PM CST
Where
Stark County, Toulon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.100, -89.870

A few 6-inch diameter tree limbs were blown down near the Toulon Sheriffs Office.

Hail, Stark

When
June 16, 2:33 PM CST to 2:38 PM CST
Where
Stark County, 0.86 mi NE of Modena
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.140, -89.760

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186227, 1186226.